Toxic leukoencephalopathy due to transdermal fentanyl overdose

Lindsey Foy, Desiree Michelle Seeyave, Stuart A. Bradin

Research output: Contribution to journalArticle

20 Scopus citations

Abstract

Children with altered mental status who present to the emergency department have a broad differential diagnosis. We report a case of a 19-month-old girl who presented in coma and who was later found to have a fentanyl patch adhered to her back. She was found to have changes on brain magnetic resonance imaging consistent with a toxic spongiform leukoencephalopathy but had a good neurologic outcome. This case report illustrates the importance of a thorough physical examination in children in coma and a rarely reported magnetic resonance imaging finding that has been seen in opioid intoxication and is usually associated with severe morbidity and mortality.

Original languageEnglish (US)
Pages (from-to)854-856
Number of pages3
JournalPediatric Emergency Care
Volume27
Issue number9
DOIs
StatePublished - Sep 1 2011
Externally publishedYes

Keywords

  • fentanyl overdose
  • opioid intoxication
  • toxic leukoencephalopathy

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Emergency Medicine

Fingerprint Dive into the research topics of 'Toxic leukoencephalopathy due to transdermal fentanyl overdose'. Together they form a unique fingerprint.

  • Cite this